Indiana, 2025

Cold in Indiana, January 20 to 22, 2025

January 20 to 22, 2025 · NWS IND · 23 events in 23 counties and zones

A broad and deep upper-level trough over North America allowed a wide and amplified surface ridge of arctic high pressure to plunge through the central United States during January 18-22. The very cold northeastern quadrant of this ridge meanwhile crossed the Midwest, accompanied by an at-times moderate surface pressure gradient along the broad perimeter of the 1046-hPa high pressure center…

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A broad and deep upper-level trough over North America allowed a wide and amplified surface ridge of arctic high pressure to plunge through the central United States during January 18-22. The very cold northeastern quadrant of this ridge meanwhile crossed the Midwest, accompanied by an at-times moderate surface pressure gradient along the broad perimeter of the 1046-hPa high pressure center crossing the central Plains. From late day on January 19 through midday January 22, temperatures across central Indiana ranged between mainly -10 and 15 degrees; surface winds meanwhile were at times sustained at 15 to 25 mph, gusting as high as 20 to 30 mph.

Resultant wind chill values across central Indiana from the morning of January 20 through the overnight ending on January 22, fell to daily minimums generally as low as -10 to -25 degrees. Criteria wind chill values of -20 degrees or lower occurred in modest to rather large sub-regional patches over mainly northern central Indiana counties: on the morning of January 20 in 8 zones focuses both north of Indianapolis and from Muncie to Rushville; during the early morning of January 21 in 16 zones northwest of a line from Greencastle to Muncie; and finally, during the overnight ending on January 22 in 17 zones focused northeast of a line from Crawfordsville to Greensburg.

Daily minimum wind chill values were typically accompanied by sustained winds around 12-18 mph; lowest daily county wind chills that reached criteria were mainly -22 to -20 degrees, excepting an area of -25 values northwest of the Indianapolis Metro on the morning of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jan 20, 12:00 AM EST, 15 minutes earlier. Its key messages:

  • Cold Weather Advisory in effect tonight through Wednesday morning
  • Frequent wind chills of 10 below with brief periods as low as 20 below expected through Wednesday
  • Moderating temperatures Wednesday onward, though still below normal
Area forecast discussion, Jan 20, 12:00 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1200 AM EST Mon Jan 20 2025

.KEY MESSAGES...

- Cold Weather Advisory in effect tonight through Wednesday morning

- Frequent wind chills of 10 below with brief periods as low as 20
  below expected through Wednesday

- Moderating temperatures Wednesday onward, though still below
  normal

&&

.FORECAST UPDATE...
Issued at 1044 PM EST Sun Jan 19 2025

Not too much to update this evening as the well forecasted arctic
blast has already made its way into Indiana today. A strong area of
high pressure stretches down the front range of the Canadian Rockies
southeastward into the Central Plains with cold air advection
bringing arctic air all the way down to the Gulf Coast.
Northwesterly flow extends from the Canadian prairies into Indiana
with latest IND ACARs soundings observing -25C at 850mb! An arctic
airmass this deep is more typical of midwinter in Central Alaska
rather than Central Indiana, but what current differentiates this
airmass from what is normal in Alaska is the steep low level lapse
rates and lack of surface inversion... keeping surface temperatures
a tad "warmer." Forecast soundings this evening indicate steep lapse
rates in the lowest 1 km agl as extremely cold air advection pushes
in aloft with 850mb temperatures nearing -25C and surface
temperatures around -15C/5F. These steep lapse rates have kept windy
conditions persisting after sunset as winds within the low level jet
continue to mix down to the surface with gusts upwards of 20 mph at
times. Expect surface winds out of the WNW to continue into the
overnight hours remaining around 8 to 12 mph resulting in wind chill
values in the -10F to -20F range with actual lows in the -5 to +2
range. In fact, wind chills may remain below zero for much of the
day Monday, especially along and north of the I-70 corridor and any
location that still has snow on the ground. Despite the frigid
temperatures and wind chills, these numbers still are not near
record cold temperatures as record lows for this time of winter are
some of the lowest of the year, much lower than what is currently
forecasted.

&&

.SHORT TERM (This evening through Monday)...
Issued at 149 PM EST Sun Jan 19 2025

Rest of Today into Tonight.

Clouds continue to gradually clear from west to east as the upper
level trough that brought snow to Kentucky and southern Indiana
continues to push eastwards while the fetch from Lake Michigan that
helped to enhance the snow becomes more northwesterly and primarily
impacts the areas north and east of central Indiana. Expect that by
the late afternoon that snow will have ended with temperatures
dropping as strong CAA continues.

Sub-zero wind chills look likely around or slightly before sunset
with the 15-25 mph winds and temperatures dropping into the single
digits. Skies should be clear by midnight which will allow for a
combination of radiational cooling along with the continued
advection-based cooling that has been ongoing. There remains some
uncertainty as to how cold temperatures fall, but confidence is high
that most areas should drop at or below zero with wind chills
between -10 and -20.

Monday.

Winds will gradually become more westerly into the daytime hours
tomorrow which will help to limit the advection of cold air and
allow for temperatures to rise into the low to mid teens with plenty
of sun expected. Winds will remain in the 10-15 mph range which will
keep wind chills in the 0 to -10 range with some spots in the south
briefly rising above zero. Although typical Cold Weather Advisory
criteria won't be met during much of the mid to late afternoon,
opted to have the Advisory continue through the day as those low
temperatures return during the overnight to help keep the messaging
simple.

&&

.LONG TERM (Monday night through Sunday)...
Issued at 149 PM EST Sun Jan 19 2025

Similar thinking with regards to the long term and little change was
needed. We'll add a few points to the midnight shift's forecast,
based on the latest data:

We have a little higher confidence on clouds Monday night given a
trend toward a more amplified/sharper shortwave trough, within the
broad highly anomalous trough. Although the Arctic air mass will
feature negative precipitable water anomalies, modest ascent ahead
of the trough amid minor amounts of moisture relative to the
temperature should result in some clouds disrupting the radiative
process.

We have added low probabilities for snow late Thursday into Thursday
night with deepening trough overhead. Despite modest moisture,
steepening low level lapse rates may result in some light snow
showers during this period.

Although the MSLP high center will probably result in calm winds for
most of the area Tuesday night, mid-high clouds are expected to move
in late ahead of the next shortwave trough. Light southerly flow and
associated warm advection and mechanical mixing of shallow nocturnal
inversion could start across western/northern portions of the area
before sunrise as well, disrupting the opportunity for currently
forecasted lows to be realized. Therefore, we don't have a reason to
go below the 50th percentile and statistical/MOS guidance supports
the idea of temperatures as high as the 75th percentile. What we did
do with this update is sharpen the nocturnal temperature drop early
in the night and then level it off.

No change to the Cold Weather Advisory with wind chills expected in
the -10 to -20 range still at times during its valid period.

There's a good signal for modest moisture return preceding an
upstream wave by Sunday, but differences in where the forcing exists
across the region precludes high precipitation probabilities at this
time. Several ensemble members are more suppressed with
moisture/forcing, keeping it south of the Ohio River.

Previous discussion sent at 243 AM Sunday:

Anomalously deep troughing over almost the entirety of North America
will lead to very cold weather for the next several days. Ensembles
are in excellent agreement showing 850mb temps as low as -25 to -30
C over portions of the Midwest early this week. Surface temperatures
below zero degrees are expected for multiple nights, with wind chill
readings occasionally reaching -15 to -20 degrees F.

Some clouds should overspread the southern half of our area Monday
night, which may prevent low temps from being as cold as they could
be. We bumped low temperatures up a bit across our southern counties
while keeping temperatures north of I-70 slightly below guidance.
Radiational cooling will be maximized in areas that see clearing,
effects of which can be washed out in lower-resolution guidance.
Tuesday night looks to have the best radiational cooling potential
as surface high pressure is directly overhead. Light winds and clear
skies along with a patchy snowpack should lead to temperatures as
low as -10 F in places. There remains some spread within guidance,
however, as some members show warm air advection beginning halfway
through the night as the high slides eastward. We will lean towards
the colder solutions for now, as a sharp boundary layer inversion
should help limit any southerly winds that begin to develop. Diurnal
mixing could lead to a nice southerly breeze (gusts up to 25kt)
during the day on Wednesday, however, which should help temperatures
rebound quickly into the 20s.

We will maintain a Cold Weather Advisory with this update, as a
majority of locations will experience wind chill values between -10
and -19 degrees F...with only isolated readings exceeding -20 F.
Confidence is very high for -10 degree or lower wind chills Sunday
night into Monday as the combination of wind and cold is maximized.
Thereafter, winds diminish leading to less frequent periods of -10
to -19 degree wind chills, but still frequent enough to warrant the
Cold Weather Advisory through Wednesday morning.

Ensemble guidance depicts the trough flattening somewhat by
Wednesday, with modest warm air advection taking hold. Temperatures
at the surface moderate but are expected to remain below normal
through the coming week. Above-freezing high temps are looking
increasingly likely by the weekend. Longer term ensemble guidance
retains mean troughing over the eastern US so below-average
temperature are favored through the remainder of January.

With the polar jet displaced well to our south...precipitations
chances look quite minimal through the next 7 days or so. There may
be a weak upper-level impulse / clipper system passing through late
this week with scattered snow showers or flurries but that's about
it. Some of the global models bring about a more active weather
pattern towards the end of the month but no coherent signal exists
within the ensembles as of yet.

&&

.AVIATION (06Z TAF Issuance)...
Issued at 1200 AM EST Mon Jan 20 2025

Impacts:

- Northwest winds diminishing overnight
- MVFR ceilings may persist at KBMG early in the period

Discussion:

Cloud bands will gradually shift south and east overnight. KIND
should be just scattered by valid time, but MVFR ceilings may linger
at KBMG early. Otherwise, VFR conditions with mostly clear skies
will continue much of Monday. Mid cloud will move in later on Monday
into Monday night.

Winds may gust to over 20kt early in the period, but a diminishing
trend will occur overnight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Cold Weather Advisory until 10 AM EST Wednesday for INZ021-
028>031-035>049-051>057-060>065-067>072.

&&

UPDATE...CM
SHORT TERM...White
LONG TERM...BRB/Eckhoff
AVIATION...50
Hazardous weather outlook, Jan 19, 1:48 PM EST, 10 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
148 PM EST Sun Jan 19 2025

INZ021-028>031-035>049-051>057-060>065-067>072-201900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
148 PM EST Sun Jan 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Very cold temperatures are expected with wind chills up to 20 below
zero.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Bitter cold conditions, including low temperatures below zero, and
wind chills well below zero are likely at times through Wednesday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Montgomery

When
January 20, 12:15 AM EST to January 22, 6:00 AM EST
Where
Montgomery forecast zone
Reported by
COOP Observer
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Temperatures on the morning of the 20th were as low as 1F, with sustained winds around 18 mph...resulting in marginally extreme wind chills as low as -20F.|Temperatures on the morning of the 21st were as low as -6F, with sustained winds around 13 mph...resulting in marginally extreme wind chills as low as -26F.|Temperatures earlier in the morning of the 22nd were as low as -6F, with sustained winds around 7...resulting in marginally extreme wind chills as low as -21F.

Cold/Wind Chill, Clinton

When
January 20, 12:30 AM EST to January 22, 10:00 AM EST
Where
Clinton forecast zone
Reported by
Mesonet
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Temperatures on the morning of the 20th were as low as 0F, with sustained winds around 16 mph...resulting in marginally extreme wind chills as low as -20F.|Temperatures on the morning of the 21st were as low as -4F, with sustained winds around 16 mph...resulting in marginally extreme wind chills as low as -25F.|Temperatures earlier in the morning of the 22nd were as low as -4F, with sustained winds around 10...resulting in marginally extreme wind chills as low as -21F.

Cold/Wind Chill, Howard

When
January 20, 2:00 AM EST to January 22, 10:00 AM EST
Where
Howard forecast zone
Reported by
AWOS
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

Temperatures on the morning of the 20th were as low as 0F, with sustained winds around 18 mph...resulting in marginally extreme wind chills as low as -22F.|Temperatures on the morning of the 21st were as low as 0F, with sustained winds around 24 mph...resulting in marginally extreme wind chills as low as -24F.|Temperatures earlier in the morning of the 22nd were as low as -4F, with sustained winds around 12...resulting in marginally extreme wind chills as low as -22F.

Cold/Wind Chill, Tipton

When
January 20, 2:30 AM EST to January 22, 10:00 AM EST
Where
Tipton forecast zone
Reported by
Mesonet
Coordinates
40.311, -86.052 (the zone’s center; the record gives no point)

Temperatures on the morning of the 20th were as low as 0F, with sustained winds around 16 mph...resulting in marginally extreme wind chills as low as -20F.|Temperatures on the morning of the 21st were as low as -2F, with sustained winds around 17 mph...resulting in marginally extreme wind chills as low as -23F.|Temperatures earlier in the morning of the 22nd were as low as -3F, with sustained winds around 10...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Hamilton

When
January 20, 3:00 AM EST to January 22, 9:00 AM EST
Where
Hamilton forecast zone
Reported by
Mesonet
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Temperatures on the morning of the 20th were as low as 2F, with sustained winds around 18 mph...resulting in marginally extreme wind chills as low as -22F.|Temperatures on the morning of the 21st were as low as -3F, with sustained winds around 17 mph...resulting in marginally extreme wind chills as low as -24F.|Temperatures earlier in the morning of the 22nd were as low as -3F, with sustained winds around 14...resulting in marginally extreme wind chills as low as -23F.

Cold/Wind Chill, Delaware

When
January 20, 7:00 AM EST to January 22, 9:00 AM EST
Where
Delaware forecast zone
Reported by
Mesonet
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Temperatures on the morning of the 20th were as low as 0F, with sustained winds around 17 mph...resulting in marginally extreme wind chills as low as -21F.|Temperatures on the morning of the 21st were as low as 0F, with sustained winds around 18 mph...resulting in marginally extreme wind chills as low as -21F.|Temperatures earlier in the morning of the 22nd were as low as 0F, with sustained winds around 16...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Henry

When
January 20, 7:00 AM EST to January 22, 9:00 AM EST
Where
Henry forecast zone
Reported by
Mesonet
Coordinates
39.931, -85.396 (the zone’s center; the record gives no point)

Temperatures on the morning of the 20th were as low as -3F, with sustained winds around 12 mph...resulting in marginally extreme wind chills as low as -21F.|Temperatures earlier in the morning of the 22nd were as low as -4F, with sustained winds around 9...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Warren

When
January 21, 5:00 AM EST to January 22, 7:00 AM EST
Where
Warren forecast zone
Reported by
Mesonet
Coordinates
40.347, -87.353 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as -5F, with sustained winds around 14 mph...resulting in marginally extreme wind chills as low as -25F. Temperatures earlier in the morning of the 22nd were as low as -2F, with sustained winds around 12...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Fountain

When
January 21, 6:00 AM EST to 4:00 PM EST
Where
Fountain forecast zone
Reported by
Mesonet
Coordinates
40.121, -87.242 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as -5F, with sustained winds around 14 mph...resulting in marginally extreme wind chills as low as -25F.

Cold/Wind Chill, Tippecanoe

When
January 21, 6:00 AM EST to 5:00 PM EST
Where
Tippecanoe forecast zone
Reported by
Mesonet
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as -4F, with sustained winds around 15 mph...resulting in marginally extreme wind chills as low as -24F.

Cold/Wind Chill, Vermillion

When
January 21, 6:00 AM EST to 2:00 PM EST
Where
Vermillion forecast zone
Reported by
Mesonet
Coordinates
39.854, -87.464 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as -2F, with sustained winds around 12 mph...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Carroll

When
January 21, 7:00 AM EST to 2:00 PM EST
Where
Carroll forecast zone
Reported by
AWOS
Coordinates
40.583, -86.563 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as -1F, with sustained winds around 14 mph...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Parke

When
January 21, 7:00 AM EST to 3:00 PM EST
Where
Parke forecast zone
Reported by
Mesonet
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as -4F, with sustained winds around 11 mph...resulting in marginally extreme wind chills as low as -22F.

Cold/Wind Chill, Putnam

When
January 21, 8:00 AM EST to 1:00 PM EST
Where
Putnam forecast zone
Reported by
Mesonet
Coordinates
39.666, -86.845 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as -3F, with sustained winds around 13 mph...resulting in marginally extreme wind chills as low as -22F.

Cold/Wind Chill, Hendricks

When
January 21, 9:00 AM EST to January 22, 9:00 AM EST
Where
Hendricks forecast zone
Reported by
Mesonet
Coordinates
39.770, -86.510 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as -2F, with sustained winds around 12 mph...resulting in marginally extreme wind chills as low as -20F.|Temperatures earlier in the morning of the 22nd were as low as -3F, with sustained winds around 12...resulting in marginally extreme wind chills as low as -21F.

Cold/Wind Chill, Madison

When
January 21, 9:00 AM EST to January 22, 9:00 AM EST
Where
Madison forecast zone
Reported by
Mesonet
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as 0F, with sustained winds around 16 mph...resulting in marginally extreme wind chills as low as -20F.|Temperatures earlier in the morning of the 22nd were as low as -2F, with sustained winds around 13...resulting in marginally extreme wind chills as low as -21F.

Cold/Wind Chill, Boone

When
January 21, 10:00 AM EST to January 22, 9:00 AM EST
Where
Boone forecast zone
Reported by
Mesonet
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as 0F, with sustained winds around 17 mph...resulting in marginally extreme wind chills as low as -21F.|Temperatures earlier in the morning of the 22nd were as low as -3F, with sustained winds around 10...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Hancock

When
January 21, 12:30 PM EST to January 22, 9:00 AM EST
Where
Hancock forecast zone
Reported by
AWOS
Coordinates
39.824, -85.773 (the zone’s center; the record gives no point)

Temperatures on the morning of the 21st were as low as 1F, with sustained winds around 18 mph...resulting in marginally extreme wind chills as low as -20F.|Temperatures earlier in the morning of the 22nd were as low as -3F, with sustained winds around 12...resulting in marginally extreme wind chills as low as -21F.

Cold/Wind Chill, Randolph

When
January 22, 2:00 AM EST to 9:00 AM EST
Where
Randolph forecast zone
Reported by
Mesonet
Coordinates
40.158, -85.011 (the zone’s center; the record gives no point)

Temperatures earlier in the morning of the 22nd were as low as -4F, with sustained winds around 14...resulting in marginally extreme wind chills as low as -24F.

Cold/Wind Chill, Shelby

When
January 22, 2:00 AM EST to 7:00 AM EST
Where
Shelby forecast zone
Reported by
Mesonet
Coordinates
39.524, -85.792 (the zone’s center; the record gives no point)

Temperatures earlier in the morning of the 22nd were as low as -2F, with sustained winds around 12...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Decatur

When
January 22, 3:00 AM EST to 8:00 AM EST
Where
Decatur forecast zone
Reported by
Mesonet
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

Temperatures earlier in the morning of the 22nd were as low as -1F, with sustained winds around 14...resulting in marginally extreme wind chills as low as -20F.

Cold/Wind Chill, Rush

When
January 22, 6:00 AM EST to 9:00 AM EST
Where
Rush forecast zone
Reported by
Mesonet
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

Temperatures on the morning of the 20th were as low as -1F, with sustained winds around 14 mph...resulting in marginally extreme wind chills as low as -20F.|Temperatures earlier in the morning of the 22nd were as low as -4F, with sustained winds around 12...resulting in marginally extreme wind chills as low as -22F.

Cold/Wind Chill, Marion

When
January 22, 7:00 AM EST to 8:00 AM EST
Where
Marion forecast zone
Reported by
Mesonet
Coordinates
39.782, -86.138 (the zone’s center; the record gives no point)

Temperatures early on the 22nd were as low as -1F, while sustained winds were as high as 14 mph...briefly resulting in marginal extreme wind chills as low as -20F.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyWarnings in Indiana, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1231962, 1231941, 1231957, 1231970, 1231948, 1231945, 1231955, 1231973, 1231947, 1231969, 1231972, 1231938, 1231963, 1231964, 1231953, 1231961, 1231937, 1231951, 1231965, 1231968, 1231943, 1231966, 1231899.